Youlu Zhao a , b , c , d , Junwen Huang a , b , c , d , Tao Su a , b , c , d , Zhikai Yang a , b , c , d , Xizi Zheng a , b , c , d , Liu Yang e , Xujie Zhou a , b , c , d , Xiaojuan Yu a , b , c , d , Hui Wang a , b , c , d , f , Suxia Wang a , b , c , d , f , Gang Liu a , b , c , d , Li Yang a , b , c , d , *
20 May 2020
Background: The syndrome of tubulointerstitial nephritis and uveitis (TINU) is an uncommon and multisystemic autoimmune disorder. This review reports a rare case of TINU being superimposed on thrombotic microangiopathy (TMA) and, by comparing with the available literature, also summarizes the clinical features, associated conditions, treatment, and outcome of patients with TINU. Summary: Herein, we report the case of a 37-year-old male patient with acute kidney injury (AKI) clinicopathologically identified as malignant hypertension-induced TMA superimposed by acute tubulointerstitial nephritis, which was suspected to be related to drug hypersensitivity. After treatment with oral prednisone combined with a renin-angiotensin system inhibitor, the patient achieved partial renal recovery and was withdrawn from hemodialysis. Recurrent AKI concomitant with new-onset asymptomatic uveitis was detected during routine clinical follow-up after cessation of prednisone. TINU was then diagnosed, and prednisone followed by cyclophosphamide was prescribed. The patient achieved better renal recovery than in the first round of treatment and maintained stable renal function afterward. By reviewing the literature, 36 cases were reported as TINU superimposed on other conditions, including thyroiditis, osteoarthropathy, and sarcoid-like noncaseating granulomas. Key messages: TINU could be complicated by many other conditions, among which TMA is very rare. When presented as AKI, kidney biopsy is important for differential diagnosis. The case also shows that recurrent AKI with concomitant uveitis after prednisone withdrawal strongly suggested the need for long-term follow-up and elongated prednisone therapy for TINU syndrome.